Alert archive / Indiana / Gale Warnings in 2026

Gale Warning 1, NWS Northern Indiana

January 9, 2026

NWS Northern Indiana issued this gale warning at Jan 9, 2026, 4:04 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2026, 4:04 AM EST (09:04 UTC)
Expired
Jan 9, 2026, 1:00 PM EST
In force
9 hr
Issued by
NWS Northern Indiana

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 9, 12:21 AM EST, 3 hours 43 minutes earlier. Its key messages:

  • Breezy and mild with periods of rain tonight. A few showers linger into Friday morning. Rainfall totals generally 0.25-0.75".
  • Isolated storms possible 10 pm to 4 am EST tonight along and west of I-60. Gusty winds in excess of 40 mph possible.
  • Chances (50-70%) for light rain return for Saturday.
  • Colder with periods of snow showers Saturday night into Sunday. Light snow accums possible, mainly near Lake MI.
Area forecast discussion, Jan 9, 12:21 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1221 AM EST Fri Jan 9 2026

.KEY MESSAGES...
- Breezy and mild with periods of rain tonight. A few showers linger
  into Friday morning. Rainfall totals generally 0.25-0.75".

- Isolated storms possible 10 pm to 4 am EST tonight along and west
  of I-60. Gusty winds in excess of 40 mph possible.

- Chances (50-70%) for light rain return for Saturday.

- Colder with periods of snow showers Saturday night into
  Sunday. Light snow accums possible, mainly near Lake MI.

&&

.DISCUSSION...
Issued at 128 PM EST Thu Jan 8 2026

Active pattern expected through this weekend as several storm
systems take aim on the Midwest. The first shortwave and associated
sfc reflection over the Central Plains will race northeast into the
western/northern Great Lakes tonight. This will allow a rather
anomalous theta-e ridge in southerly flow to build in tonight with
increasing rain/thunder chances. An impressive pre-frontal 60-75
knot low level jet core will allow temps to peak into the mid 50s to
near 60 degrees overnight, with sfc dewpoints also well into the
50s. This in conjunction with some slight cooling aloft may support
a few hundred j/kg of MUCAPE into areas mainly west of Interstate 69
in the 03-09z window tonight. That's not a whole lot to work with,
but cannot completely rule out some higher wind gusts (40-50 mph) in
any low topped convection in what should be a strongly
sheared/dynamic cold season environment. As for timing of higher
PoPs, an initial arcing band of lighter rain within the leading
elevated theta-e gradient likely clips at least western/northern
portions of the forecast area late this afternoon into early this
evening. A brief lull follows before lines and clusters of more
robust showers and potentially some embedded thunder track east
through the area mid evening through early Friday morning with
rainfall totals expected to generally range between 0.25" and 0.75",
heaviest west of Interstate 69. Windy with scattered showers and
drizzle possible then into Friday morning along the system cool
front, with dry/cool advection allowing temperatures to fall back
into the 40s Friday afternoon.

The next shortwave and resulting round of cyclogenesis will eject
out of the Four Corners northeast into the Ohio Valley and Great
Lakes on Saturday with renewed chances for rain. Rainfall locally
should be rather light as deeper moisture gets shunted off well to
the east-southeast. The low also doesn't really deepen and partially
phase with an incoming northern stream upper low until it reaches
the central Great Lakes. Still do expected colder air and scattered
periodic snow shower chances (highest near Lake MI) to wrap in on
the southern fringes of the larger circulation Saturday night into
Sunday. Tranquil wx then follows into Monday and most of Tuesday
before an low-mid level trough drops southeast with chances for
light rain and snow later Tuesday into Wednesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1221 AM EST Fri Jan 9 2026

Two main issues affect the TAFs during this overnight period into
Friday. With rain moving through the area this evening, it is the
heavier rain from a moist column that brings in the adverse flight
conditions. MVFR CIGs and VISBY along with times of low MVFR
conditions will be possible within the heavier rain and
thunderstorms.

The other issue will be the gusty winds. Gusty winds have already
surpassed 30 to 45 mph and the threat for that will continue through
the night especially at FWA. The next chance will be at both sites
between early morning and midday with 30 to 40 kt gusts again
possible. There is a possibility that morning stratus affects
mixing and these winds end up lower, more like the 20 to 30 kt
range. We'll also have LLWS in the TAFs with that being a
possibility from the LLJ moving through tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for LMZ043-
     046.

&&

DISCUSSION...Steinwedel
AVIATION...Roller
Hazardous weather outlook, Jan 8, 1:30 PM EST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
130 PM EST Thu Jan 8 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-091830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
130 PM EST Thu Jan 8 2026 /1230 PM CST Thu Jan 8 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers are likely tonight with an isolated thunderstorm possible. A
few of the showers or storms could produce wind gusts to 50 mph late
this evening into the early overnight, particularly across northern
Indiana west of State Road 15. Confidence in these higher gusts is
on the low side however.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
130 PM EST Thu Jan 8 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

An isolated thunderstorm is possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:34 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more14 hr
Jan 9, 4:04 AM ESTSmall Craft AdvisoryIWX17 hr

Nearby

Gale Warnings in Indiana, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.